FDA Warns of Doubling the Dose of Acetaminophen
The Food and Drug Administration (FDA) recently released a statement cautioning patients against excessive use of acetaminophen (Tylenol). Acetaminophen can be used to treat mild-to-moderate pain from headaches, muscle aches, colds, sore throats, backaches, and fever. Over-the-counter (OTC) cough and cold products frequently contain multiple active ingredients to treat several symptoms at the same time, and acetaminophen is commonly found in these products. In addition, acetaminophen is commonly found in prescription products - in this case, the label may not say acetaminophen but may refer to the drug using other terms such as APAP, Acetaminoph, Acetaminop, Acetamin, or Acetam.
By following the directions on the package label, acetaminophen can be taken safely and effectively; however, the FDA is concerned that individuals may not be aware of the risk of taking more than one product containing acetaminophen. The current maximum recommended daily dose of acetaminophen is 4,000 mg. If more than this amount of acetaminophen is consumed, severe liver damage may occur. Toxic effects of an acetaminophen overdose may not be realized for days and may mimic cold or flu symptoms.
By reading each product label, following recommended dosing regimens, and knowing which prescription products contain acetaminophen, toxic doses of acetaminophen can be avoided. Asking a pharmacist for advice on product selection is recommended if guidance is needed. The pharmacist can assess the total daily amount of acetaminophen in each product and can recommend products without acetaminophen. It is imperative to make your pharmacist or health care provider aware of liver conditions, alcohol use, and all prescription, OTC, and herbal products that you are taking to avoid acetaminophen overdoses.
For more information, please see the consumer update on the FDA website:
Additional information about acetaminophen is available from the Acetaminophen Awareness Coalition: http://www.knowyourdose.org